Georgia, 2003

Heavy Rain in Georgia, March 20, 2003

March 20, 2003 · NWS JAX · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 2:28 AM EST, 6 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 2:28 AM EST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 AM EST THU MAR 20 2003

CURRENTLY RADAR WITHIN THE CWA IS QUIET AFTER EARLIER THUNDERSTORMS
MOVED NEWD. ALL EYES ARE FOCUSED ON THE SQUALL LINE AND TOR WATCH
BOX OVER THE FL PANHANDLE. THIS IS HEADED OUR WAY WITH THE MAIN
PORTION OF THE ENERGY IS MOVING NE AND THUS SE GA WILL HAVE THE
GREATEST INSTABILITY DURING THE DAY. LAPS HELICITIES INCREASED LAST
HOUR TO 250-300 IN OUR NWRN COUNTIES.

SHORT TERM...CAPES AND LI WILL BE 2400-3000J/KG AND -5 TO -8
RESPECTIVELY ACROSS SE GA AND SUWANNEE RIVER BASIN IN EXTREME NE FL.
TEMPS WILL REMAIN UNSEASONABLY WARM THROUGH FRIDAY ALTHOUGH NOT
QUITE AS WARM ON FRI. SPRINGTIME FRONTS AND SUMMERTIME TEMPS SPELL
SEVERE WEATHER AND INDEED THE CWA IS UNDER SLGT RISK WITH NRN TIER
IN A MODERATE RISK CATEGORY.  OTHERWISE THE EAST COAST WILL BE
LOCATION OF SEABREEZE CONVERGENCE AND THUNDERSTORMS AS SLY FLOW OVER
THE PENINSULA SHIFTS TO SWLY THIS AFTN EXCEPT ALONG E COAST. WILL GO
WITH 50% POPS ACROSS NRN TIER TODAY AND INCREASE TO LIKELY TONIGHT.
LIKELY POPS FOR MIDDLE PORTION OF CWA ON FRIDAY AS COLD FRONT MOVES
THROUGH DURING THE DAY.  IMPROVING CONDITIONS FRIDAY NIGHT/SATURDAY
AS FRONT MOVES TO SOUTH FL AND THIS WEEKS ROUND OF SEVERE WX WILL
BE FINISHED.

EXTENDED...NEXT VIGOROUS SHORT WAVE TROF DIVES FROM PACIFIC NW TO
GULF COAST BY SUNDAY PROVIDING SLGT CHNC SHOWERS BY EVENING MAINLY
IN FL ZONES. HIGH PRESSURE MOVES IN EARLY NEXT WEEK AND TEMPS RETURN
TO MORE SEASONABLE.

MARINE...SCA IN EFFECT FOR TODAY. LATEST WINDS AT ST AUGUSTINE BUOY
ARE SE 25G29 KT AND SEAS ROSE TO 7 FT. WILL SEPARATE NEAR SHORE AND
OFFSHORE WATERS FOR HIGHER WINDS/SEAS OFFSHORE AS WINDS VEER TO W BY
SATURDAY.

FCSTID =   28
AMG   82  64  78  55 /  50  60  50  20
SSI   75  68  75  59 /  40  50  60  20
JAX   84  67  80  58 /  40  40  60  20
SGJ   81  69  79  61 /  30  30  60  30
GNV   87  67  81  58 /  30  40  60  20
OCF   87  68  82  59 /  30  30  60  30

.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

TRABERT/CAMP
Hazardous weather outlook, Mar 20, 5:33 AM EST, 3 hours 27 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...A TORNADO WATCH IN EFFECT FOR APPLING...ATKINSON...BACON...
CLINCH...COFFEE...ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE
COUNTIES UNTIL 9 AM EST...

SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN
THE WATCH AREA.  ELSEWHERE SCATTERED STRONG AND ISOLATED SEVERE
THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE THROUGH THE NIGHT.
STORMS WILL MOVE TOWARD THE NORTH AND NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

In the hours before

Special weather statement, Mar 20, 8:11 AM EST, 49 minutes before
GAZ132-133-201400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
811 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT COFFEE AND JEFF DAVIS COUNTIES
THROUGH 9 AM...

AT 811 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 2 MILES EAST OF AMBROSE...MOVING
NORTHEAST AT 35 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND
AMBROSE...BROXTON...PRIDGEN...DENTON...SNIPESVILLE AND HAZLEHURST
THROUGH 900 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 8:40 AM EST, 20 minutes before
GAZ149-201430-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHWEST ATKINSON COUNTY
THROUGH 930 AM...

AT 840 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
WILLACOOCHEE...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE THROUGH 930
AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Appling

When
March 20, 9:00 AM EST to 4:00 PM EST
Where
Appling County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
31.749, -82.289 (the zone’s center; the record gives no point)

Excessive rainfall made dirt roads impassable and washed out some dirt roads. 10 County roads closed. School cancelled for next day.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341623.